Alert archive / Montana / Flash Flood Warnings in 2010
Flash Flood Warning 7, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Aug 9, 2010, 4:23 PM MDT for Granite County, Montana. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2010, 4:23 PM MDT (22:23 UTC)
- Expired
- Aug 9, 2010, 5:50 PM MDT
- In force
- 87 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Granite County, MT
The radar
The Missoula radar (KMSX), 75 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
534
WGUS55 KMSO 092223
FFWMSO
MTC039-100015-
/O.NEW.KMSO.FF.W.0007.100809T2223Z-100810T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
423 PM MDT MON AUG 9 2010
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 615 PM MDT.
* AT 419 PM MDT...DOPPLER RADAR INDICATED FLASH FLOODING OVER THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...EDS GULCH AFFECTING DRUMMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4658 11305 4658 11332 4676 11332 4676 11318
4673 11318 4673 11313 4671 11310 4672 11306
$$2 follow-up statements
890
WGUS75 KMSO 092255
FFSMSO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT MON AUG 9 2010
MTC039-100015-
/O.CON.KMSO.FF.W.0007.000000T0000Z-100810T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANITE MT-
455 PM MDT MON AUG 9 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHEASTERN GRANITE COUNTY...
AT 447 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM
CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IMPACTED INCLUDE...EDS GULCH AFFECTING DRUMMOND...AND
LYON GULCH ONE MILE WEST OF DRUMMOND.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LAT...LON 4658 11305 4658 11332 4676 11332 4676 11318
4673 11318 4673 11313 4671 11310 4672 11306
$$340
WGUS75 KMSO 092350
FFSMSO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
550 PM MDT MON AUG 9 2010
MTC039-092358-
/O.CAN.KMSO.FF.W.0007.000000T0000Z-100810T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANITE MT-
550 PM MDT MON AUG 9 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
GRANITE COUNTY...
LAT...LON 4658 11305 4658 11332 4676 11332 4676 11318
4673 11318 4673 11313 4671 11310 4672 11306
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:35 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 9, 2:35 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 235 PM MDT MON AUG 9 2010 .DISCUSSION...SOUTWESTERLY FLOW HAS USHERED A PLUME OF MOISTURE WITHIN A SHORTWAVE TROUGH INTO THE REGION THIS AFTERNOON. SHOWERS AND THUNDERSTORMS HAVE ALREADY FORMED THROUGH EAST CENTRAL IDAHO AND SOUTHWEST MONTANA EARLY THIS AFTERNOON IN ASSOCIATION WITH THIS TROUGH. SHOWER AND THUNDERSTORM COVERAGE WILL EXPAND NORTHWARD THROUGH WESTERN MONTANA THIS AFTERNOON AND EVENING. EXPECTED IMPACTS FOR STORMS ACROSS LEMHI COUNTY IDAHO WILL MAINLY BE SMALL HAIL AND WIND. MEANWHILE...STORMS ACROSS SOUTHWEST AND CENTRAL MONTANA WILL BE IMPACTED FROM ISOLATED STRONGER STORMS WITH SMALL HAIL AND HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT FOR LOCALLY HEAVY RAIN IN THESE AREAS UNTIL 10 PM MDT. THERE WILL BE ENOUGH MOISTURE AND ENERGY OVERNIGHT TO KEEP A SLIGHT CHANCE FOR LINGERING SHOWERS AND THUNDERSTORMS. A LOW PRESSURE SYSTEM WILL CONTINUE TO DIG INTO THE PACIFIC NORTHWEST ON TUESDAY. AVAILABLE MOISTURE FOR THIS DIGGING SYSTEM ON TUESDAY WILL BE SLIGHTLY LOWER THAN TODAY AND CONDITIONS LOOK TO BE BETTER FOR STRONGER THUNDERSTORMS WITH THE MAIN IMPACT FROM POTENTIAL HAIL. THIS LOW PRESSURE SYSTEM WILL KEEP ITS HOLD ON WEDNESDAY WITH TEMPERATURES SHOWING A COOLING TREND AND YET ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS BEFORE CLOSING ITSELF OFF EARLY WEDNESDAY. THURSDAY AND FRIDAY...THE CLOSED UPPER LOW WILL LINGER OVER THE NORTHERN ROCKIES AND PRODUCE SCATTERED RAIN SHOWERS AND COOL TEMPERATURES ACROSS THE REGION. SOME RAINFALL AMOUNTS COULD BE HEAVY. BY FRIDAY THE UPPER CLOSED LOW OPENS INTO A SHORT WAVE AND BEGINS TO EXIT THE REGION LEAVING BEHIND COOL NORTHWESTERLY FLOW. SATURDAY AND SUNDAY...HIGH PRESSURE BUILDS IN BEHIND THE EXITING TROF. THIS HIGH IS EXPECTED TO BRING DRY WEATHER THIS COMING WEEKEND WITH WARMING TEMPERATURES TO NEAR OR SLIGHTLY ABOVE NORMAL READINGS IN THE MID AND UPPER 80S. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TO FIRE ACROSS NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA...FOCUSED MAINLY SOUTH OF THE INTERSTATE 90 CORRIDOR...THROUGH THIS EVENING. SOME MORE ISOLATED DEVELOPMENT MAY BE POSSIBLE NORTHWARD TOWARDS KGPI. MAIN THREAT WITH THESE STORMS NEAR OR ACROSS THE AIRFIELDS WILL BE PERIODS OF VERY HEAVY RAINFALL AND SOME SMALL HAIL. VISIBILITIES COULD BE TEMPORARILY REDUCED FROM THE STORMS BOTH OVER THE AIRFIELDS AND THE TERRAIN. SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH LATER INTO THE EVENING. ENERGY AND LIFT FROM ANOTHER SHORTWAVE FROM THE PARENT TROUGH WILL SUPPORT MORE SHOWER AND THUNDERSTORM DEVELOPMENT TUESDAY...FIRST IN THE MORNING ACROSS NORTHWEST MONTANA THEN THE FOCUS SHIFTS ACROSS THE ENTIRE NORTHERN ROCKY REGION. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...KITSMILLER LONG TERM....RPN AVIATION...NOLTE
In the hours before
Special weather statement, Aug 9, 1:42 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 142 PM MDT MON AUG 9 2010 IDZ006-092030- SOUTHERN CLEARWATER MOUNTAINS- 1242 PM PDT MON AUG 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 130 PM PDT... AT 1237 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES SOUTHEAST OF LOWELL...OR 34 MILES EAST OF GRANGEVILLE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELK CITY AND RURAL AREAS OF CENTRAL IDAHO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4616 11520 4598 11495 4573 11541 4586 11559 TIME...MOT...LOC 1940Z 227DEG 15KT 4586 11540 WHITMORE
Local storm report, Aug 9, 2:28 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
228 PM MDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 9 ESE GREENOUGH 46.87N 113.26W
08/09/2010 E0.88 INCH POWELL MT TRAINED SPOTTER
RELAYED REPORT FROM TRAINED SPOTTER OF DIME TO NICKEL
SIZE HAIL THAT LASTED FOR 5 TO 6 MINS EAST OF LUBRECHT.
&&
NOLTESpecial weather statement, Aug 9, 3:40 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 340 PM MDT MON AUG 9 2010 IDZ005-006-092230- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- 240 PM PDT MON AUG 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLEARWATER AND NORTHERN IDAHO COUNTIES UNTIL 330 PM PDT... AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 31 MILES EAST OF PIERCE...OR 46 MILES NORTHEAST OF KAMIAH...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POWELL AND HIGHWAY 12 FROM POWELL TO LOLO PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4678 11492 4659 11464 4640 11516 4655 11530 TIME...MOT...LOC 2140Z 237DEG 32KT 4653 11511
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:18 PM MDT | Special Weather Statement | MSO | Deer Lodge | 42 min |
| Aug 8, 7:16 PM MDT | Special Weather Statement | MSO | Granite | 44 min |
| Aug 8, 8:27 PM MDT | Special Weather Statement | MSO | Granite | 48 min |
| Aug 9, 1:25 PM MDT | Areal Flood Advisory | MSO | Granite | 114 min |
| Aug 9, 1:32 PM MDT | Flash Flood Watch | MSO | Deer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow | 8 hr |
| Aug 9, 5:30 PM MDT | Special Weather Statement | MSO | Lake | 45 min |
Nearby
Flash Flood Warnings in Montana, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.